Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 55, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2024, 2:52 PM CDT for 6 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2024, 2:52 PM CDT (19:52 UTC)
- Expired
- May 19, 2024, 3:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
334
WUUS53 KDDC 191952
SVRDDC
KSC067-075-093-129-187-189-192045-
/O.NEW.KDDC.SV.W.0055.240519T1952Z-240519T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
252 PM CDT Sun May 19 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Hamilton County in southwestern Kansas...
Morton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
Grant County in southwestern Kansas...
Stevens County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 345 PM CDT/245 PM MDT/.
* At 252 PM CDT/152 PM MDT/, severe thunderstorms were located along
a line extending from 13 miles northwest of The Saunders Elevator
to 15 miles north of Keyes, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
The Saunders Elevator around 255 PM CDT.
Manter around 305 PM CDT.
Other locations in the path of these severe thunderstorms include
Johnson City, Richfield, Wilburton, Rolla and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 10204 3802 10125 3700 10125 3699 10204
TIME...MOT...LOC 1952Z 256DEG 42KT 3765 10215 3703 10225
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER1 follow-up statement
285
WWUS53 KDDC 192025
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
325 PM CDT Sun May 19 2024
KSC067-075-093-129-187-189-192045-
/O.CON.KDDC.SV.W.0055.000000T0000Z-240519T2045Z/
Hamilton KS-Morton KS-Kearny KS-Grant KS-Stevens KS-Stanton KS-
325 PM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT/245 PM MDT/ FOR SOUTHERN HAMILTON...MORTON...SOUTHWESTERN
KEARNY...GRANT...STEVENS AND STANTON COUNTIES...
At 325 PM CDT/225 PM MDT/, severe thunderstorms were located along a
line extending from 12 miles north of Johnson City to near Wilburton,
moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Rolla, Big Bow, Feterita, Ulysses and Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 10204 3802 10125 3700 10125 3699 10204
TIME...MOT...LOC 2025Z 256DEG 42KT 3774 10168 3712 10178
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:40 PM CDT, 1 hour 12 minutes earlier. Its key messages:
- Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening.
- Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening.
- Cooler temperatures mid week.
Area forecast discussion, May 19, 1:40 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 140 PM CDT Sun May 19 2024 .KEY MESSAGES... - Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening. - Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening. - Cooler temperatures mid week. && .UPDATE... Issued at 103 PM CDT Sun May 19 2024 MESOSCALE DISCUSSION... An 80-90 kt subtropical jet was located over the southern Rockies, with the exit region over the southern high plains. Ahead of this feature lee troughing has allowed for a robust moisture return into central and southwest Kansas. Strong instability has develop with surface based CAPE from 3000 to 4000 j/kg. The dry line was sharp in the Texas Panhandle but less defined farther north. The dryline is surging eastward through the panhandle but bends back to the northwest into Colorado. Given a weak capping inversion along with elevated heating and jet dynamics, t-storms will develop west of the Kansas state line by 2 to 3 pm and then move into Kansas. Bulk shear values support supercells initially in far southwest Kansas. However, 0-1 km SRH values were only about 50 m2/s2 given the absence of a warm front in southwest Kansas that would result in backed winds and higher low level SRH. Very large hail is likely with the initial supercells but it is uncertain how long the cells with remain discrete. Given the strong instability and deep veering wind profile, very large to giant hail is possible through 5 pm. As the storms develop cold pools, there should be a transition to outflow domination, with damaging winds of 70-80+ mph and small hail over a large area. These storms will be oriented north to south and sweeping eastward across southwest and into central Kansas during the evening. Farther north, storm initiation may occur early this afternoon along I-70. Low level shear is stronger in this area so the tornado threat could be higher there. && .SHORT TERM /THROUGH MONDAY/... Issued at 1214 PM CDT Sun May 19 2024 17Z obs and upper air analysis shows widespread low 60 dewpoints along and ahead of the dryline which is located in the far western Oklahoma panhandle. A cu field is starting to show up on satellite near Clayton, NM which will be monitored over the next couple of hours for storm initiation. CAMs have been consistent with storms forming and intensifying just west of the CO-KS border around 2 pm and quickly expanding and growing linear as they move eastward. HRRR wind gusts have been showing 60-80 kt wind potential at 10m starting near the K-25 corridor and growing eastward through the late afternoon and evening for the rest of southwest Kansas. Storm warnings will most likely reflect this with WEA activation for 80+ mph destructive wind threat. Another threat that will be monitored as the squall line matures east of highway 83 is QLCS tornadoes. 0-3 km bulk shear values are already SW at 35 kts east of highway 281 and are expected to increase with the intensification of the low level jet after 00Z. QLCS tornadoes will be very hard to have lead time on warnings as they are usually quick spin ups and along with the already destructive straight line wind threat regardless if the winds are rotating or straight they will be over 80 mph. The squall line should be out of DDC CWA by 03Z. Lower confidence of a rogue supercell this evening is still in play mainly in NW Oklahoma around Woodward however this could be as far north as Coldwater-Medicine Lodge. If this happens with the low level jet, the moisture, and instability...this particular feature could have giant hail and supercell tornado potential. Monday most of the day will be the atmosphere recharging as we should have a weak frontal boundary and southeast winds bringing in the return of some moisture. By the late afternoon and evening a shortwave trough is forecast to develop in northwest to north central Kansas and we could see another round of some strong to severe storms capable of hail and gusty winds. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 137 PM CDT Sun May 19 2024 Short long term discussion due to upcoming severe weather event today. Main feature in the medium term model ensembles is a large longwave trough over the western CONUS which will bring a stronger cold front across Kansas Tuesday afternoon into Wednesday. Most of the moisture and instability ahead of the front will be in central Kansas and thus the severe weather potential in southwest Kansas looks low. The longwave trough hangs on in the central and northern plains through the late workweek and with the upper level lows more in the northern plains the storm threat will be mostly due to frontal passages in northwest and north central Kansas Friday into Saturday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1150 AM CDT Sun May 19 2024 Main weather event of interest will be an intense squall line forecast to develop in eastern Colorado early this afternoon and race across southwest Kansas. TEMPOs are included in the TAF and we are expecting the line of storms to be around GCK and LBL in the 22Z-00Z time frame, DDC and HYS in the 23-01Z time frame. Downburst winds of 60+ kts are possible in this line of storms (with some models showing as high as 75+kt gusts) as they move over the airport and take off and landing is not advised when the line is moving through. The line should be out of southwest Kansas by 03Z. Low clouds are forecast to develop for DDC and HYS between 10-14Z where we could see cloud ceilings drop to IFR flight category. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, May 19, 2:16 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 216 AM CDT Sun May 19 2024 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 216 AM CDT Sun May 19 2024 /116 AM MDT Sun May 19 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Numerous thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds. The highest risk of straight line wind damage will be east of Dodge City Sunday evening, where gusts of 60-90 mph are expected. .DAYS TWO THROUGH SEVEN...Monday through Friday. Additional, more isolated severe thunderstorms are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 4 pm Sunday. Turner
In the hours before
Special weather statement, May 19, 1:29 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
129 PM CDT Sun May 19 2024
KSZ030-031-045-191900-
Trego KS-Ellis KS-Ness KS-
129 PM CDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NESS...CENTRAL
TREGO AND WEST CENTRAL ELLIS COUNTIES THROUGH 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Trego Center, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Trego Center around 135 PM CDT.
Other locations in the path of this storm include Ogallah and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3863 9994 3880 10012 3913 9973 3889 9941
TIME...MOT...LOC 1829Z 229DEG 40KT 3877 9996
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, May 19, 2:09 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
209 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 6 E Trego Center 38.88N 99.79W
05/19/2024 M1.00 Inch Trego KS Emergency Mngr
&&Local storm report, May 19, 2:30 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
230 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail Ellis 38.94N 99.56W
05/19/2024 E2.00 Inch Ellis KS Public
&&Local storm report, May 19, 2:36 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
236 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 1 ENE Ellis 38.94N 99.54W
05/19/2024 E3.00 Inch Ellis KS Emergency Mngr
&&Local storm report, May 19, 2:40 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
240 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 1 SSE Ellis 38.92N 99.55W
05/19/2024 E1.50 Inch Ellis KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
| May 18, 11:27 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 19, 1:23 AM CDT | Special Weather Statement | DDC | Lane, Scott | 67 min |
| May 19, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 59 min |
| May 19, 1:59 AM CDT | Special Weather Statement | DDC | Trego | 61 min |
| May 19, 6:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 64 min |
| May 19, 1:29 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| May 19, 2:19 PM CDT | Tornado Warning | DDC | Ellis | 26 min |
| May 19, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 19, 2:38 PM CDT | Tornado Warning | DDC | Ellis | 52 min |
| May 19, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 50 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 62 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 61 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 61 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 59 min |
| May 19, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 50 min |
| May 19, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 30 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 56 min |
| May 19, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 27 min |
| May 19, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Meade | 25 min |
| May 19, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.